Long-Term Proton Pump Inhibitor Use Is Not Associated With Changes in Bone Strength and Structure.
Аннотация
OBJECTIVES
Multiple studies have reported an association between proton pump inhibitor (PPI) use and fracture. However, the causality of this association is questionable, as there is not a well defined mechanism of action, nor is there evidence of an effect on PPIs on areal bone mineral density (aBMD) using dual photon X-ray absorptiometry (DXA). It is possible that PPIs may induce changes in bone structure which would predispose to fracture in the absence of changes in aBMD. We used three-dimensional quantitative computed tomography (3D-QCT) imaging to determine if long-term PPI use was associated with structural changes in bone independent of aBMD.
METHODS
We enrolled a sample of long-term (≥5 years) PPI users matched to a similar cohort of persons with no PPI use in the previous 5 years. All subjects underwent assessment of aBMD using DXA, volumetric BMD using 3D-QCT, as well as markers of bone metabolism. Measures of bone strength, including buckling ratio and section modulus, were also compared between the two samples.
RESULTS
104 subjects were enrolled (52 PPI users and 52 PPI non-users). There were no differences detected in standard BMD, volumetric BMD, markers of bone metabolism or measures of bone strength between the two groups.
CONCLUSIONS
Long-term PPI use is not associated with any changes in bone mineral density or bone strength that would predispose to an increased risk of fracture. These findings provide further evidence that the association between PPI use and fracture is not causal.
Предметные рубрики MeSH
Подготовка и перевод публикации
Обработка статьи · этапы, ошибки и управление
Ошибки и ограничения
История · было → стало
Состояние обновляется каждые 5 секунд, пока блок открыт. Процент показывается только там, где известен объём работы. Пауза останавливает продолжение этапа; текущий запрос к источнику может завершиться.
Тип публикации указан по данным источника. Уровень доказательности автоматически не присваивается.